Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Lubbock, TX

April 12, 2017Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 12, 2017, 3:00 PM CDT for Terry County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 3:00 PM CDT (20:00 UTC)
Expired
Apr 12, 2017, 3:30 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Terry County, TX

The radar

The Lubbock radar (KLBB), 89 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 2:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS54 KLUB 122000
SVRLUB
TXC445-122030-
/O.NEW.KLUB.SV.W.0028.170412T2000Z-170412T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
300 PM CDT WED APR 12 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Terry County in northwestern Texas...

* Until 330 PM CDT

* At 300 PM CDT, a severe thunderstorm was located near Seagraves
  Airport, or 8 miles northeast of Seagraves, moving northeast at 30
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Brownfield and Wellman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 10255 3304 10260 3305 10259 3314 10259
      3332 10227 3303 10211 3296 10240
TIME...MOT...LOC 2000Z 240DEG 27KT 3305 10250 

HAIL...1.00IN
WIND...<50MPH
 
$$

JGD
2 follow-up statements
082 
WWUS54 KLUB 122015
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
315 PM CDT WED APR 12 2017

TXC445-122030-
/O.CON.KLUB.SV.W.0028.000000T0000Z-170412T2030Z/
Terry TX-
315 PM CDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR TERRY COUNTY...

At 315 PM CDT, a severe thunderstorm was located 9 miles southwest of
Brownfield, moving northeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Brownfield and Wellman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3298 10247 3303 10253 3315 10253 3332 10227
      3303 10211 3296 10240
TIME...MOT...LOC 2015Z 240DEG 27KT 3310 10241 

HAIL...1.00IN
WIND...<50MPH
 
$$

JGD
176 
WWUS54 KLUB 122027
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
327 PM CDT WED APR 12 2017

TXC445-122036-
/O.EXP.KLUB.SV.W.0028.000000T0000Z-170412T2030Z/
Terry TX-
327 PM CDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR TERRY COUNTY WILL EXPIRE AT
330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Texas.

LAT...LON 3298 10247 3303 10253 3315 10253 3332 10227
      3303 10211 3296 10240
TIME...MOT...LOC 2026Z 240DEG 27KT 3314 10233 

$$

JGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:20 PM CDT, 40 minutes earlier.

Area forecast discussion, Apr 12, 2:20 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
220 PM CDT Wed Apr 12 2017

.SHORT TERM...
Upper level disturbance triggering convection across ERN NM and the
western part of our CWFA is slowly moving eastward.  In terms of
strength, this is not a particularly impressive system.  However,
other factors such as respectable PWAT, slow movement, and prospects
for multiple rounds of precipitation cause concern for heavy
rainfall and flooding potential.  Mean flow is largely parallel to
the surface based activity which, particularly as the day/evening
progresses, may lead to cell training concerns.  As such, as
previously mentioned in an update, have elected to go with an areal
flood watch.  At this point, the plurality of data suggest that the
risk of heavy rain may be lowest in our southeast.  That said, we
will continue to evaluate the trends over time and the expansion of
the watch may be required.

In terms of rainfall totals, the general setup, combined with model
guidance, suggest that widespread 1-2 inch totals will be possible
given the areal coverage and slow motion.  However, mesoscale and
banding influences could bring about swaths of 3-4 inch and possibly
higher totals.  This would generally result in low-end flooding
though it should be emphasized that just enough water in the right
place can greatly increase risk to life and property.  At present,
the flood watch is in effect until 12Z.  Model data suggests that
the rain may extend beyond this time though there is a tendency for
guidance to hang on to rain.  There are some hints in WV imagery
that a dry slot in the system could form and that obviously would
tend to finish the event sooner than later.

.LONG TERM...
Chances of convection will persist for the rest of the week into
early next week.

Solid low level moisture flow will continue through the weekend
following the passage of the current upper level system. Warming
temperatures from Friday through Sunday will lead to increased
instability each afternoon. However, it looks as though there will
be some capping to overcome each afternoon especially on Friday.
Friday afternoon looks to be the least likely for convection for
this weekend given a stronger cap this day. Large scale ascent
will be weak but subtle short waves in the flow aloft are
difficult for models to resolve this far out. We may have to rely
only on low level convergence along the dryline which is
typically more difficult to overcome a cap without large scale
ascent. Easter Sunday still stands the best chance at seeing more
widespread convection with a front moving close to the area but
there continues to be high uncertainty regarding the position of
the front.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for TXZ021>037-039>043.

&&

26/01
Hazardous weather outlook, Apr 12, 2:14 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
214 PM CDT Wed Apr 12 2017

TXZ021>044-131915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
214 PM CDT Wed Apr 12 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible this
afternoon mainly across the southern South Plains. Hail to the
size of golf balls and wind gusts to 60 mph will be the primary
threat. A severe thunderstorm watch is in effect until 9pm this
evening.

Slow-moving showers and thunderstorms will continue to expand in
coverage this afternoon and especially overnight. This will bring
about an increased risk of areal flooding. A flood watch is in
effect through Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The likelihood of hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding and heavy rainfall
amounts.

In the hours before

Local storm report, Apr 12, 2:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
217 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             10 W DENVER CITY        32.97N 103.00W
04/12/2017  E1.00 INCH       YOAKUM             TX   PUBLIC

&&

EVENT NUMBER LUB1700102

JWJ
Local storm report, Apr 12, 2:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             W DENVER CITY           32.97N 102.83W
04/12/2017  E1.00 INCH       YOAKUM             TX   POST OFFICE

&&

EVENT NUMBER LUB1700103

JWJ
Local storm report, Apr 12, 2:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
238 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             1 NW DENVER CITY        32.98N 102.84W
04/12/2017  E1.75 INCH       YOAKUM             TX   PUBLIC

&&

EVENT NUMBER LUB1700104

JWJ
Local storm report, Apr 12, 2:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
248 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             8 E DENVER CITY         32.97N 102.69W
04/12/2017  E1.75 INCH       YOAKUM             TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB1700105

JWJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 11:54 AM CDTFlood WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 16 more16 hr
Apr 12, 2:02 PM CDTSevere Thunderstorm WarningLUBYoakum28 min
Apr 12, 2:33 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum27 min
Apr 12, 3:29 PM CDTAreal Flood AdvisoryLUBLubbock2 hr
Apr 12, 6:20 PM CDTSpecial Weather StatementLUBHockley, Lamb25 min
Apr 12, 6:45 PM CDTSpecial Weather StatementLUBHockley30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.